Q. I am a 51 years old man having cervical spondylosis. I have been prescribed Mecobalamin and Gabapentin along with exercises. I am taking these medications for the last 6 months. Are there any harmful effects of these medications?
The basic problem in cervical spondylosis is "structural" in the sense that spaces between neck bones (vertebrae) get reduced and the muscles supporting them are not strong enough thus pressing on nerves. Hence cure lies in strengthening the supporting muscles by exercise and Yoga. Mecobalamin is a vitamin B-12 substance that is claimed to "nourish" nerves. Its role in cervical spondylosis is not established. Gabapentin is an anti-epileptic drug but is also used as a pain-killer for pain arising from nerves. It has no curative role in cervical spondylosis. Its side effects include dizziness, ataxia, fatigue, tremors, nystagmus, diplopia, dysarthria, amnesia, UTI, paraesthesia, joints or muscles pain, g-i upset, purpura, decrease in white cells count, throat inflammation. Viral infection, penumonia, respiratory infection, middle ear infections, Back pain, oedema, dry mouth or throat, constipation, twitching, pruritus. Hostility, confusion, emotional ability, anxiety, depression, abnormal co-ordinatorn, vertigo, hypertension, breathlessness, incontinence, impotence, fever, asthenia, weight gain. Bronchitis, skin disorders. Suicidal ideation or behaviour.